bisphosphonates

R-A-G

or

RISKS – APPROACH – GUIDELINES

 

The somministration of bisphosphonate drugs,in the last years is becoming every day more common.

This therapy has numerous benefits in case of osteoporosis and carcinomas metastasizing bones, but it exposes patients to a series of important side effects that concern our profession.

To our knowledge, numerous studies widely reported osteonecrosis by bisphosphonates (ONJ)*, It is well known as surgical procedures such as surgical extractions or fracture reduction, dramatically increase the development of osteonecrosis in patients under bisphosphonate treatment.

Before performing a surgical treatment on a patient under bisphosphonate treatment it is fundamental, when it’s possible, to stop the pharmacological treatment for a determined period.
The definition of bisphosphonate-related osteonecrosis of the jaw (BRNOJ) has radically changed in the last year the acromion has changed in (ARONJ) Antiresorptive-related osteonecrosis of the jaw.

These change has been well remarked in the last 23°Congress of the European Association for Cranio Maxillo-Facial Surgery,attended by Dr. Robert E. Marx the first who classified and described the (ARONJ) .

marx

– But what about the process involved? 

The cumulative dose of the medication seems to be the most reliable element to define the risk of side effects.

The real mechanism of the osteonecrosis it still undiscovered, but it seems to be involved a multifactorial mechanism!

Bisphosphonates prevent bone resorption by inhibiting osteoclastic activity that takes place with the involvement of different mechanisms:

  • inhibition of osteoclast development by monocytes.
  • increased apoptosis of osteoclasts
  • Prevention of the development of osteoclasts and their recruitment from precursors in the bone marrow
  • stimulation of osteoclast inhibition factor
  • reducing osteoclastic activity through an effect on cellular cytoskeleton.

Most of the times the ARONJ remains silent for weeks or months and it become evident when the bone become exposed orally.

The type of necrosis caused from this king of drugs is an aseptic necrosis of the bone usually observed in case of nutriment and oxygen loss. 

.Guidelines 

The last World Health Organization (WHO) guidelines suggest to stop the treatment at least from 4 months to 6 months before performing any surgical operation on the patient (operations that will interest the bone).

According also to GKB Canadian Consensus practice Guidelines

In all oncology patients, a thorough dental examination including radiographs should be completed prior to the initiation of intravenous bisphosphonate therapy.

In this population, any invasive dental procedure is ideally completed prior to the initiation of high-dose bisphosphonate therapy.

Non-urgent procedures are preferably delayed for 3 to 6 months following interruption of bisphosphonate therapy.

 

dr-mattia-di-girolamo-2

Tips and Tricks by Dr.Mattia Di Girolamo

– It’s highly  recommended not to use anesthetic with vasoconstrictor!

This to avoid any stimulation of the osteonecrosis process.

Some interesting documents to read :

Oral and Intravenous Bisphosphonate – induced Osteonecrosis of the jaws

(click on the icon below to download the file) 

PDF ICON

Antieresorptive Drug-related Osteonecrosis of the Jaw (ARONJ) – a Guide to Research

(click on the icon below to download the file)

PDF ICON

Attribution-NonCommercial-NoDerivatives 4.0 International (CC BY-NC-ND 4.0)

 


References

  • Adverse Effects of Bisphosphonates: Implications for Osteoporosis Management
  • Osteonecrosis of the jaw and bisphosphonate treatment for osteoporosisOral
  • Bisphosphonate-Induced Osteonecrosis: Risk Factors, Prediction of Risk Using Serum CTX Testing, Prevention, and Treatment
  • Bisphosphonate Therapy for Osteoporosis: Benefits, Risks, and Drug Holiday

  • Management of aromatase inhibitor-associated bone loss in postmenopausal women with breast cancer: practical guidance for prevention and treatment

  • Cesar A et al. Managing the care of patients with bisphosphonate-associated osteonecrosis. J Am Dent Assoc 2005; 136(12):1658-1668. 


  • Coleman RE Risk and benefits of bisphosphonates. Br J Cancer, 2008 Jun 3; 98(11):1736-40. Epub 2008 May 27. 


  • Edwards BJ et al. Pharmacovigilance and reporting oversight in US FDA fast-track process: bisphosphonates and necrosis of the jaw. Lancet Oncol 2008; 9: 1166-72. 


  • Ficarra G, Beninati F, Rubino I et al. Osteonecrosis of the jaws in periodontal patients with a history of bisphosphonates treatment. J Clin Periodontol 2005; 32:1123-8. 


  • Grewal VS, Fayans EP Bisphosphonate-associated osteonecrosis: a clinician’s reference to patient management. Todays FDA. 2008 Aug;20(8):38-41, 43-6.

  • Ibrahim T, Barbanti F et al. Osteonecrosis of the jaw in patients with bone metastasis treated with bisphosphonates: a retrospective study. Oncologist, 2008 Mar;13(3):330-6. 


  • Khan A, Sandor GKB, Dore E et al. Canadian Consensus practice Guidelines for Bisphosphonate Associated Osteonecrosis of the Jaw. J Reum 2008; 35: 1-7.

  • Khan A, Sandor GKB, Dore E et al. Bisphosphonate associated osteonecrosis of the jaw. J Rheumatol. 2009 Mar; 36(3):478-90. 


  • Khosla S e al. Bisphosphonastes – Associated Osteonecrosis of the Jaw: report of a task force of the American Society for Bone and Mineral Research. ASBMR Task Force on Bisphosphonate_Associated ONJ. J Bone Miner Res. 2007 Oct; 22 (10): 1479-91. 



    * Header Picture taken from : Wallhaven 

 

 

Advertisements

About the Author Dr. Mattia Di Girolamo

Dr.Mattia Di Girolamo (DDS) Founder and Admin of Universal Dentists Founder and Admin of Share The Dental Congress

comments are welcome!

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s